Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 170, NWS Northern Indiana

August 3, 2004Fulton County, Marshall County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 3, 2004, 11:43 PM EST for Fulton County, Marshall County, Saint Joseph County, Indiana. It was in force for 77 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 11:43 PM EST (04:43 UTC)
Expired
Aug 4, 2004, 1:00 AM EST
In force
77 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Fulton County, IN, Marshall County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 48 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 11:50 PM ESTTSTM WND DMG2 N Rochester, INFEW TREES AND POWER LINES DOWN IN NORTHERN PART OF THE COUNTY.
Aug 3, 11:50 PM ESTTSTM WND DMG6 N Rochester, IN1 TREE BLOWN DOWN.
Aug 3, 11:50 PM ESTTSTM WND DMG6 N Rochester, IN1 TREE BLOWN DOWN.
Aug 3, 11:55 PM ESTTSTM WND DMG2 Se Culver, INFEW TREES REPORTED DOWN ON STATE ROUTE 110 NEAR STATE ROUTE 117. ALSO DAMAGE TO FEW TREES WEST OF INWOOD.
Aug 4, 12:05 AM ESTTSTM WND DMGPlymouth, INLARGE TREE DOWN.
Aug 4, 12:05 AM ESTTSTM WND DMGPlymouth, INLARGE TREE DOWN.
Aug 4, 12:13 AM ESTTSTM WND DMGGranger, INLARGE TREE BLOWN OVER ONTO GARAGE.
Aug 4, 12:13 AM ESTTSTM WND DMGGranger, INLARGE TREE BLOWN OVER ONTO GARAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 10:35 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4276 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
2.0
Supercell composite
11.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 040443
SVRIWX
INC049-099-141-040600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1143 PM EST TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN INDIANA
  MARSHALL COUNTY IN INDIANA
  ST. JOSEPH COUNTY IN INDIANA

* UNTIL 100 AM EST

* AT 1143 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
  WEST OF NEW CARLISLE TO 8 MILES WEST OF WALKERTON TO 21 MILES WEST
  OF KEWANNA...MOVING EAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  SOUTH BEND
  WALKERTON
  NEW CARLISLE
  NORTH LIBERTY
  PLYMOUTH
  ARGOS
  BREMEN
  BOURBON
  CULVER
  ROCHESTER
  AKRON 
  KEWANNA 

WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4154 8649 4166 8648 4167 8652 4176 8652
      4176 8608 4110 8609 4109 8603 4104 8602
      4104 8596 4101 8596 4101 8596 4101 8617
      4092 8618 4092 8648 4143 8647 4144 8653
      4152 8653

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 7:03 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 3, 7:03 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
703 PM EST TUE AUG 3 2004

.AVIATION...
COMPLEX TAF PACKAGE THIS EVENING WITH INTENSE CONVECTION ONGOING
UPSTREAM OVER IOWA. A SHORTWAVE LIFTED NORTH UP THE BACK SIDE OF THE
SOUTHERN PLAINS UPPER RIDGE YESTERDAY. THIS SHORTWAVE AIDED IN
CYCLOGENESIS ON THE PLAINS TODAY. THIS SYSTEM WILL MOVE EAST AND
GRADUALLY PHASE WITH STRONG SHORTWAVE MOVING EAST THROUGH SOUTHERN
CANADA. AS THE SHORTWAVES PHASE...THE SURFACE BOUNDARY WILL SHARPEN
WITH A DEEPENING LOW MOVING EAST ALONG THE BOUNDARY OVER THE CWA ON
WED. ALL MODELS EXHIBITING GRID SCALE CONVECTIVE FEEDBACK...WHICH
FURTHER COMPLICATES THE FORECAST.

CURRENT CONVECTION OVER SOUTHERN WISCONSIN SHOULD CONTINUE TO TRACK
EAST ALONG AND NORTH OF SURFACE FRONT THIS EVENING FROM NEAR MKE
EASTWARD TO GRR. EVOLVING SEVERE LINEAR MCS OVER IOWA WILL
ACCELERATE EASTWARD THIS EVENING INTO EXTREME INSTABILITY WITH
SBCAPE OF 4000+J/KG OVER SOUTHEAST IOWA. LATER TONIGHT THIS COMPLEX
SHOULD BEGIN TO WEAKEN AS IT RACES EAST AHEAD OF THE BEST
INSTABILITY AND LARGE SCALE SUPPORT. SHOULD SEE RENEWED CONVECTIVE
DEVELOPMENT OVER IOWA ON NOSE OF DEVELOPING 40-50KT LOW LEVEL JET.
THIS CONVECTION WILL BEGIN TO MOVE/DEVELOP EAST TOWARDS NORTHWEST
INDIANA LATE TONIGHT. WILL BASICALLY KEEP CURRENT TIMING OF
CONVECTION FOR THIS ISSUANCE WITH TSRA BEGINNING AT SBN AROUND 09Z
AS THE NOSE OF THE LOW LEVEL JET BEGINS TO TRANSLATE EASTWARD INTO
NORTHWEST INDIANA.

ON WEDNESDAY MODELS IN GENERAL AGREEMENT ON SURFACE LOW TRACKING
OVER NORTHERN INDIANA. KSBN WILL LIKELY BE NORTH OF THE SURFACE
BOUNDARY WITH NORTHEAST FLOW AND MORE STRATIFORM RAIN. KFWA WILL BE
A CLOSE CALL BUT MAY BREAK OUT INTO THE WARM SECTOR FOR AWHILE.
TIMING OF WIND SHIFTS AND THUNDER IN THE LATER PERIODS WILL BE FINE
TUNED AS THE SYSTEM APPROACHES.

&&

.SHORT TERM...
WK CDFNT MOVG INTO CENTRAL IN/OH THIS AFTN. FROPA HAS BEEN DRY
ACROSS OUR CWA AS FORCING WK AND SOME CAPPING. SHRTWV MOVG EAST
ACROSS NRN PLAINS ACCOMPANIED BY SFC LOW WAS RESULTING IN INTENSE
BOW ECHO MOVG INTO NW IA. GFS HAD BETTER LOCATION OF SFC LOW THIS
AFTN AND IS PREFERRED WITH TRACK THOUGH CONVECTIVE FEEDBACK PROBABLY
RESULTING IN TOO LOW OF MINIMUM SFC PRESSURE. TSTMS ASSOCD WITH
THIS SYSTEM EXTRAPOLATE INTO NW PORTION OF CWA LATE TONIGHT. WENT
WITH SCT POPS NW AND ISOLD SE FOR LATE TONIGHT. SHRTWV AND SFC LOW
MOVG ACROSS THE AREA WED SHOULD PROVIDE FORCING MECHANISM FOR
PRECIP.  CLOUDS/RAIN COULD LIMIT SFC BASED INSTABILITY ON
WED...HOWEVER, SHOULD BE ENOUGH ELEVATED INSTABILITY AND FORCING TO
GO WITH LIKELY POPS. HIGH PWATS AND LOCATION OF CONVECTION NORTH OF
BOUNDARY SUGGESTS HEAVY RAINFALL POSSIBLE, BUT HELD OFF ADDING TO
ZONES ATTM. MINS TONIGHT SHOULD BE SIMILAR TO LAST NIGHT...THOUGH A
LITTLE WARMER AT BEH WITH CLOUDS AND WINDS INCRSG LATE. PREFERING
GFS TRACK OF LOW MOVG ALONG FRONT, HAVE LEANED TOWARD MAV MAXES FOR
WED.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...
MAJOR FLIP IN MODEL RUNS WITH THE ETA MOVING TOWARD THE GFS SOLUTION
FOR THUNDERSTORMS WEDNESDAY NIGHT. IN THIS CASE PREFER GFS SOLUTION
FOR PATH OF LOW CURRENTLY OVER CENTRAL NEBRASKA. ETA BRINGS IT A
LITTLE TOO FAR SOUTH. ADDED POPS FOR WEDNESDAY NIGHT WITH LIKELY
SOUTHEAST TAPERING OFF TO HIGH CHANCE POPS NORTHWEST...EARLY
TOMORROW EVENING THEN TAPER TO CHANCE POPS SOUTHEAST...ENDING THEM
ACROSS THE ENTIRE FORECAST AREA EARLY THURSDAY MORNING.

MUCH COOLER TEMPS ARE EXPECTED AS A STRONG HIGH PRESSURE BUILDS IN
AHEAD OF A LARGE MID LEVEL RIDGE BUILDING UP ACROSS SOUTHWEST CANADA
AND THE NORTHERN UNITED STATES INTO THE UP COMING WEEKEND.  GFS
INITIALIZED 850MB TEMPS BETTER THAN ETA...BUT BOTH MODELS PICKUP ON
THIS COOL DOWN SO ADJUSTED TEMPS DOWNWARD THROUGH SATURDAY. LOW
TEMPERATURES MAY APPROACH RECORD LOW LEVELS FRIDAY AND SATURDAY
MORNING.  WITH HIGH PRESSURE IN CONTROL...KEPT DRY FORECAST THROUGH
MONDAY...BUT ADDED CHANCE POPS FOR THUNDERSTORMS TUESDAY AS THE NEXT
SYSTEM MOVES OVER THE MID LEVEL RIDGE AND APPROACHES THE FORECAST
AREA FROM SOUTHERN CANADA WITH BOTH GFS/ECMWF BASICALLY IN AGREEMENT
ON THIS SOLUTION.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

AVIATION...HITCHCOCK
SHORT TERM...JT
LONG TERM...GLL
Hazardous weather outlook, Aug 3, 9:16 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
916 PM EST TUE AUG 3 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040935-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
436 AM EST TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS OVER NORTHWEST ILLINOIS WILL MOVE
RAPIDLY SOUTHEAST INTO INDIANA LATE THIS EVENING. AS THIS LINE OF
STORMS MOVES EAST...THERE WILL BE A CHANCE OF SEVERE WEATHER ACROSS
NORTHERN INDIANA...SOUTHWEST MICHIGAN...AND NORTHWEST OHIO. THE MAIN
THREAT WITH THIS LINE OF STORMS WILL BE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCE FOR THUNDERSTORMS ON WEDNESDAY. IF STORMS
DEVELOP...A FEW OF THEM MAY PRODUCE LARGE HAIL OR DAMAGING WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

HITCHCOCK

In the hours before

Local storm report, Aug 3, 11:37 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1137 PM EST TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     LA PORTE                41.61N 86.71W
08/03/2004                   LA PORTE           IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

STEVENS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:04 PM ESTSevere Thunderstorm WarningIWXLaPorte, Starke71 min
Aug 3, 11:17 PM ESTSevere Thunderstorm WarningIWXPulaski, White73 min
Aug 4, 12:17 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko58 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.